Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Lubbock, TX

February 1, 200824 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 1, 2008, 4:31 AM CST for 24 counties in Texas. It took effect at Feb 1, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2008, 4:31 AM CST (10:31 UTC)
In effect from
Feb 1, 2008, 12:00 PM CST
Expired
Feb 1, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2786 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 011031
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
431 AM CST FRI FEB 1 2008

TXZ021>044-020000-
/O.UPG.KLUB.FW.A.0003.080201T1800Z-080202T0000Z/
/O.NEW.KLUB.FW.W.0005.080201T1800Z-080202T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
431 AM CST FRI FEB 1 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON FOR SUSTAINED 20 FOOT WINDS GREATER THAN 20 MPH...
RELATIVE HUMIDITY VALUES LESS THAN 15 PERCENT AND A HIGH FIRE 
DANGER OVER ALL OF THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH AT THE
20 FOOT LEVEL FRIDAY AFTERNOON. IN ADDITION...AN EXTREMELY DRY
AIRMASS WILL BE IN PLACE ACROSS THE AREA WITH RELATIVE HUMIDITIES
FALLING TO LESS THAN 10 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 1, 4:24 AM CST, 7 minutes earlier.

Area forecast discussion, Feb 1, 4:24 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
424 AM CST FRI FEB 1 2008

.SHORT TERM...
COLD AND VERY DRY AIRMASS IN PLACE THIS MORNING OVER MOST SECTIONS
EXCEPT THE NORTHEAST WHERE SOME LIGHT SNOWPACK REMAINS. TIGHT
PRESSURE GRADIENT EXPECTED TO DEVELOP BY MIDDAY IN RESPONSE TO
DEEPENING SURFACE TROUGH TO THE NORTH. NAM-WRF SOUNDINGS INDICATE
SOME LAG BETWEEN MORNING STABLE AND COLD CONDITIONS AND DEEPER
MIXING WITH WARMER TEMPERATURES. BREEZY TO LOW END WINDY CONDITIONS
EXPECTED BY 18Z ALL SECTIONS. THIS ALONG WITH DOWNSLOPE SOUTHWEST
FLOW WILL CREATE ANOTHER ROUND OF MILD AND VERY DRY CONDITIONS. WILL
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR ALL
SECTIONS. WILL ALSO LEAN TOWARD THE MAVMOS FOR WIND SPEEDS GIVEN
RECENT POSITIVE TRACK RECORD. EVEN THOUGH A LEAN TOWARD THE HIGHER
GUIDANCE IS ANTICIPATED...CONDITIONS REMAIN BELOW WIND ADVISORY
CRITERIA. THE ONLY AREA OF CONCERN IS THE EXTREME SOUTHERN AND
SOUTHEAST PANHANDLE WHERE A TIGHTER GRADIENT COULD DEVELOP LATER
THIS AFTERNOON. EVEN THIS LOOKS MARGINAL ATTM.

TEMPERATURES WILL LIKELY WARM BACK TO THE 60S IN MOST LOCATIONS
TODAY. HAVE TRENDED DEWPOINT TEMPERATURES BELOW GUIDANCE WITH
CONTINUATION OF DRY DOWNSLOPE PATTERN. ANOTHER COLD FRONT WILL
APPROACH THE NORTHERN COUNTIES BY EARLY SATURDAY.  KW

.LONG TERM...
PROGRESSIVE PATTERN TO PERSIST THROUGH THE PERIOD WITH THE STORM
TRACK GENERALLY STAYING NORTH OF THE FCST AREA. THIS WILL RESULT
IN A CONTINUATION OF BREEZY TO WINDY CONDITIONS FOR MUCH OF THE
PERIOD. INITIALLY...HOWEVER...A WEAK FRONTAL BOUNDARY ENTERING AND
STALLING ACROSS THE AREA SATURDAY WILL RESULT IN A REALLY PLEASANT
DAY AS WINDS WILL BE RELATIVELY LIGHT BUT TEMPERATURES STAY MILD
AS COLD ADVECTION IS PROGGED TO BE MINIMAL. HOWEVER THIS AIR MASS
GETS SHUNTED EWD RAPIDLY AND ANOTHER LEE TROUGH WILL DEVELOP LATE
SATURDAY NIGHT AS ANOTHER SHORT WAVE TROUGH CROSSES THE 4-CORNERS
REGION FOLLOWED BY A MORE DYNAMIC TROUGH MONDAY. WILL SEE GUSTY
SWLY WINDS RETURN SUNDAY AFTERNOON AND PERSIST THROUGH MONDAY
BEFORE A COLD FRONT MOVES THROUGH THE AREA EARLY TUESDAY ON THE
BACKSIDE OF THE LATTER TROUGH THAT WILL MOVE ACROSS THE PLAINS
STATES. VERY DRY AIR WILL BE IN PLACE WITH THE GUSTY WINDS SUNDAY
AND MONDAY AND COULD LEAD TO RED FLAG CRITERIA BEING MET. WILL
HAVE TO WATCH THE DEVELOPMENT AND EVOLUTION OF TUESDAYS TROUGH AS
CURRENT PROGS DEVELOP IT AND BRING IT CLOSE ENOUGH TO THE AREA TO
GENERATE SOME LIGHT QPF. FOR NOW WILL MAINTAIN A DRY FCST...BUT IF
THIS SYSTEM CONTINUES CLOSE TO CURRENT PROGS POPS MAY BECOME
JUSTIFIED IN LATER FCST CYCLES. COLD ADVECTION BEHIND THE FRONT
TUESDAY WILL RESULT IN A BRIEF COOLING BEFORE A RETURN TO A LESS
AMPLIFIED UPPER FLOW MIDWEEK WITH LEE SFC TROUGH AND WARMER THAN
NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  28  55  26  62 /   0   0   0   0  10
TULIA         62  26  52  25  65 /   0   0   0   0  10
PLAINVIEW     63  27  53  31  65 /   0   0   0   0  10
LEVELLAND     64  29  63  29  70 /   0   0   0   0  10
LUBBOCK       63  28  60  30  70 /   0   0   0   0  10
DENVER CITY   65  30  64  35  67 /   0   0   0   0  10
BROWNFIELD    64  29  63  33  69 /   0   0   0   0  10
CHILDRESS     63  31  55  30  64 /   0   0   0   0  10
SPUR          64  31  60  33  71 /   0   0   0   0  10
ASPERMONT     65  34  62  37  71 /   0   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
THE FOLLOWING ZONES: TXZ021>044.

&&

17/07
Hazardous weather outlook, Jan 31, 2:01 PM CST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
201 PM CST THU JAN 31 2008

TXZ021>044-012015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
201 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY AFTERNOON.
A FIRE WEATHER WATCH IS IN EFFECT. CRITICAL FIRE WEATHER
CONDITIONS MAY AGAIN OCCUR MONDAY.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.